Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 111, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 20, 2001, 4:47 PM CDT for Cowley County, Kansas. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 20, 2001, 4:47 PM CDT (21:47 UTC)
- Expired
- May 20, 2001, 5:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cowley County, KS
The radar
The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 5:01 PM CDT | Hail 1 | Arkansas City, KS | |
| May 20, 5:14 PM CDT | Hail 1 | Winfield Arpt, KS | |
| May 20, 5:27 PM CDT | Thunderstorm Wind 61 E | Winfield, KS | Barn leveled. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 202148 SVRICT KSC035-202245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 447 PM CDT SUN MAY 20 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 545 PM CDT. * AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CHILOCCO...OR ABOUT 7 MILES SOUTHWEST OF ARKANSAS CITY...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 545 PM CDT... ARKANSAS CITY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... REPEATING...A5 SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR COWLEY COUNTY UNTIL 545 PM CDT. LAT...LON 3695 9721 3687 9710 3714 9671 3727 9693 /FINCH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:35 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 20, 3:35 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 335 PM CDT SUN MAY 20 2001 MAIN FORECAST CHALLENGE IN THIS PACKAGE IS PRECIPITATION CHANGES FOR TONIGHT AND TOMORROW. ETA MODEL LOOKS TO HAVE THE BEST HANDLE. AT 12Z THIS MORNING IT WAS RIGHT ON THE MONEY WITH REGARD TO THE SHORT WAVE TROF AT 500 MB IN WRN KANSAS. AT 18Z IT INDICATED THE COLD FRONT IN NORTHWEST KANSAS AND ACCURATELY HAD THE VORTICITY LOBE WHICH IS THE TRIGGER FOR THE SHOWERS AND THUNDERSTORMS IN CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON. COLD FRONT SHOULD CONTINUE MOVING EASTWARD. BY 00Z THE FRONT SHOULD EXTEND FROM THE VICINITY OF MKC-GBD-LAA...THEN BY 06Z EXTEND FROM NORTHEAST MO TO EXTREME SOUTHEAST KANSAS THEN INTO SOUTHWEST OKLAHOMA. AHEAD OF THE FRONT...AIRMASS IS QUITE UNSTABLE. THIS COMBINED WITH THE DYNAMICS ASSOCIATED WITH THE VORTICITY LOBE MOVING THROUGH WILL CONTINUE TO TRIGGER SHOWERS AND THUNDERSTORMS THIS AFTERNOON. FOLLOWING THAT SHOULD SEE ANOTHER ROUND ASSOCIATED WITH THE FRONT MOVING THROUGH. CURRENTLY ARE SEEING SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE FRONT IN SOUTH CENTRAL NEBRASKA. WILL PROBABLY INCREASE POPS TO THE LIKELY CATEGORY MOST AREAS FOR TONIGHT. LOOKS AS THOUGH THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN EASTERN OKLAHOMA AS PER SPC'S MODERATE RISK IN THAT AREA. BEING AS UNSTABLE AS WE ARE...ANY OF THESE STORMS COULD PRODUCE SOME WIND AND HAIL TONIGHT. WILL KEEP THE MENTION OF SHOWERS IN OUR SOUTHEAST ZONES PRIMARILY THROUGH THE MORNING HOURS DUE TO THE FACT THAT MOISTURE WILL STILL BE PREVALENT ACROSS THAT AREA. ONCE THE FRONT MOVES THROUGH WINDS SHIFT TO THE NORTH AND BECOME QUITE GUSTY. THE NORTH WINDS SHOULD STAY GUSTY THROUGH MOST OF THE DAY MONDAY BEFORE SUBSIDING TOMORROW EVENING. MODELS INDICATE 500 MB LOW CLOSING OFF OVER THE OH VALLEY THEN A BLOCKING RIDGE THROUGH THE MOUNTAIN STATES. THIS PUTS US UNDER NORTHWEST TO NORTHERLY FLOW AND SHOULD GIVE US VERY NICE WEATHER RIGHT ON INTO THE MEMORIAL DAY WEEKEND WITH HIGHS IN THE 70S AND LOWS IN THE 50S. FCSTID = 20 ICT 52 66 46 72 / 70 0 0 0 HUT 49 62 44 71 / 70 0 0 0 EWK 49 62 44 71 / 70 0 0 0 EQA 52 66 46 72 / 70 0 0 0 WLD 52 66 46 72 / 70 0 0 0 RSL 46 62 42 71 / 60 0 0 0 GBD 46 62 42 71 / 60 0 0 0 SLN 46 62 42 71 / 60 0 0 0 MPR 49 62 44 71 / 70 0 0 0 CFV 54 66 48 69 / 70 30 0 0 CNU 54 66 48 69 / 70 30 0 0 K88 54 66 48 69 / 70 30 0 0 .ICT... KS...NONE.
In the hours before
Special weather statement, May 20, 12:03 PM CDT, 4 hours 44 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-210500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1203 PM CDT SUN MAY 20 2001
A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:
CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AS OF MIDDAY...LOW LEVEL MOISTURE WAS ENTRENCHED OVER KANSAS. AN
UPPER LEVEL AREA OF LOW PRESSURE WAS LOCATED FROM NORTH CENTRAL...
TO SOUTHWEST KANSAS. A COLD FRONT WAS BEGINNING TO PUSH INTO
EXTREME NORTHWEST KANSAS.
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON
OVER CENTRAL KANSAS. THE THUNDERSTORMS SHOULD SPREAD INTO
SOUTH CENTRAL...AND SOUTHEAST KANSAS LATER THIS EVENING AND
OVERNIGHT.
THE GREATEST THREAT OF SEVERE THUNDERSTORMS THROUGH 7 PM...WILL BE
NORTHWEST OF A LINE FROM HUTCHINSON TO MARION. THE MAIN THREAT
WILL BE HAIL TO AROUND AN INCH...AND ISOLATED DAMAGING WINDS. THE
THREAT OF SEVERE WEATHER WILL CONTINUE UNTIL ABOUT 10 PM.
BY MIDNIGHT...THE THREAT OF SEVERE WEATHER WILL SPREAD SOUTHEAST...
GENERALLY NORTHWEST OF A LINE FROM EUREKA TO ARKANSAS CITY.
SPOTTER ACTIVATION IS LIKELY BETWEEN 1 PM AND 10 PM NORTHWEST OF A
LINE FROM MARION TO HUTCHINSON.
SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM NORTHWEST OF A LINE FROM
EUREKA TO ARKANSAS CITY.
/HOWERTONLocal storm report, May 20, 4:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
435 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 2 S AUGUSTA KS .88 INCH HAIL
05/20/01 BUTLER REPORTED BY TRAINED
SPOTTERLocal storm report, May 20, 4:38 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
438 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM 4 W AUGUSTA KS 1.00 INCH HAIL
05/20/01 BUTLER REPORTED BY LAW
ENFORCEMENT
RHELocal storm report, May 20, 4:40 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WICHITA, KANSAS
440 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM 4 E AUGUSTA KS 1.00 INCH HAIL 05/20/01
BUTLER REPORTED BY LAW ENFORCEMENT
RHEThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 56 min |
| May 20, 5:10 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 60 min |
| May 20, 5:46 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 59 min |
| May 20, 6:00 PM CDT | Tornado Warning | ICT | Russell | 45 min |
| May 20, 6:47 PM CDT | Tornado Warning | ICT | Barton, Russell | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.